What is it?
It is important to consider the whole student when thinking about behaviour. An important factor, sometimes overlooked, is the student’s physical state. It is crucial to rule out any illness, pain or other physical problems that might be contributing to learning and engagement in the classroom. Positive behavioural strategies will have limited impact when there is an underlying medical reason for them.
These difficulties may make it less likely that a student will accurately perceive and report pain and other medical conditions, such as toothache, earaches, headaches, sore throats, gastrointestinal pain, infections and joint pain. These conditions can have a significant effect on wellbeing and engagement and it may be especially important to consider when a student’s participation in learning has suddenly changed. Similarly, medication can have unusual side effects for some students, even at low doses. These side effects can include increased emotional responses, teariness, increased activity or sleepiness, among others.
Concerns about medical conditions or medication effects should be addressed with the parent and the child’s medical team. It is possible that solving medical issues will have a significant positive impact on learning and engagement and reduce behaviour/s of concern.
What can I do?
Teachers play an important role in addressing concerns with parents and in monitoring students during the school day. In many cases, the observations of the student in the classroom will be invaluable to medical staff as they try to understand a student’s needs. Important observations may include:
- the student’s level of activity at different times of day
- the student’s mood at different times of day
- any physical signs such as touching or holding body parts, unusual movements or posturing
- any signs of attempted self-injury e.g. head banging, hair pulling.
Medical and/or dental reviews are important for all age groups and particularly for those students with limited verbal skills.
Where can I learn more?
Discuss this further with your GP.